Get your Health question answered in 3 easy steps

161 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes stomach pain and red painful bumps on palms of hands and feet?

Answered by
Dr.
Dr. Johny Chacko

Dermatologist

Practicing since :2005

Answered : 1919 Questions

default
Posted on Mon, 18 Aug 2014 in General Health
Question: My 36 year old son has just gotten over a terrible stomach virus but has now developed small red painful bumps on the palms of his hands and his feet. The symptoms look like hand-foot-mouth disease. What can he do to relieve this condition? He has no sores in his mouth but does have a sore throat. He can barely work because it's so painful but he needs to work. He has a baby (one year old) but she has no symptoms of anything. Is there something topical or oral to get over this quickly?
doctor
Answered by Dr. Johny Chacko 10 hours later
Brief Answer:
You could apply calamine lotion

Detailed Answer:
Hello,

Welcome to healthcare magic.

I understand from your query that your son has painful rashes on his palms and soles.

The possibility of hand- foot and mouth disease is less likely in a 36 year old adult since it is more common in children. It is also not associated with pain. It could sometimes cause itching.

With your history and description, I would consider the diagnosis of an allergic reaction called as erythema multiforme. This occurs either as an allergic reaction to an infection or to a drug. It presents with painful red " target" lesions on palms, soles and the mouth.

You have a feature to upload the images by yourself at the right side of the query page, please utilize that so that I can answer your query better. You can also send the image as attachment to YYYY@YYYY , with the subject as 'Attn: Dr. Johny Chacko'

You could apply calamine lotion every 2-3 hours for symptomatic relief.

He could also take an antihistamine like Benadryl at bedtime for better relief of symptoms.

He may benefit more from applying a potent steroid cream like Clobetasol propionate which needs to be prescribed by your primary care physician.

Hope this helps you.

Do revert back with clear pictures so I can asses better.

Regards,
Dr. Johny Chacko
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Johny Chacko 15 hours later
Hi, I have provided some attachments. Please review them.
doctor
Answered by Dr. Johny Chacko 7 hours later
Brief Answer:
Erythema multiforme

Detailed Answer:
Hello,
Greetings!

I have seen the clinical pictures.

As I suspected, the lesions look like erythema multiforme.

He may need a course of oral steroids.

I suggest you to consult your GP/ primary care physician to get a prescription for the same.

In the meantime, he could apply 1 % hydrocortisone cream twice a day for symptomatic relief. In addition, he could take Benadryl tablet orally at bedtime.

Hope this helps you.

Take care.

Regards,
Dr. Johny Chacko

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Johny Chacko 19 hours later
Do you know how he got this condition? Is it from the virus he had last week? I had the sickness as well as he did and we were both very sick for about 24 hours and am still recovering almost a week later. I've had no signs of this condition. Are the two connected, in your opinion? Any other information you can give me about this condition (and how to avoid it, if possible) would be appreciated.

Thank you! You've been very helpful.
doctor
Answered by Dr. Johny Chacko 5 hours later
Brief Answer:
Erythema multiforme

Detailed Answer:
Hello,

Greetings!

Erythema multiforme is an reaction pattern which can develop in relation to an infection or a drug. It is usually associated with upper respiratory infections and gut infections.Your son could have probably got it as a reaction to the gut infection. If he had taken any particular drug to treat it, the drug could have triggered it as well. Do let me know if he had taken any medications as they have to be avoided in the future.

It need not develop in everyone who has an infection. If one individual in a family is allergic to say, shell fish, it does not mean all the members should be. Similarly, this reaction pattern could have occured in your son but you might have been spared.

This does not also mean that he will develop this reaction everytime he gets any infection. There are particular strains of viruses/ bacteria/ certain drugs which could trigger this reaction. Hence, you need not worry that it will occur every time he has any gut/ respiratory infection.

As far as avoiding this is concerned, if you have identified any drug as the trigger, it should be avoided in the future to prevent another attack. However, infections cannot be entirely prevented. And as I mentioned earlier, he need not develop the reaction every time he has an infection.

Hope this helps you and clarifies your doubts.

If you have any more queries, I will be glad to answer.

Wishing you and your family good health,
Dr. Johny Chacko
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Johny Chacko 17 hours later
Hi Dr. Chacko,

Thank you again for your prompt response. This has been most helpful and I'm very satisfied to have consulted with you. I just want to let you know that my son did not take any drugs of any kind during the illness so that pretty much rules that out. He took over-the-counter Ibuprofen several times over the entire time he was ill but only once in a while. So obviously this was not a reaction to any medication. This is for your information.

Thank you again, XXXXXX
doctor
Answered by Dr. Johny Chacko 16 hours later
Brief Answer:
Erythema multiforme

Detailed Answer:
Hello,

Yes. It rules out drug as a trigger if he has taken the same drug earlier without any reactions.

I am glad this forum helped you. I hope your son is doing well now.

Wishing you good health,
Dr. Johny Chacko
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Topics

Recent questions on  Sore throat

doctor1 MD

I am 5 10 , 195 lbs, 24 years old male.... So sunday night I was getting a scratchy throat, but I was not worried, woke up next morning and had a sore throat, went to work it was manageable, asked fellow employees why my throat was only sore on one side. Monday night I started to get cold chills and a fever..Went to bed and woke up next morning with an even worse sore throat on my right side only. I was tired and had body aches, so I thought it was the flu or something, took some pain killers and went to work, Tuesday evening at work I was getting even more cold chills the night before , so I went home early and took a hot bath to warm me up, some tylenol and tried to sleep. Wednesday morning, same routine, right side of throat hurts even worse, where I can barely swallow liquids with out my throat hurting. So I took some thera-flu the prescribed dosage and continue to take it but still no results, but I happened to look in the mirror with a flashlight right next to my right tonsil it looks as if it got infected and there was white stuff stuck in there. I tried to remove it with a q-tip but was unsuccessful, not only did it hurt but it felt as if it was stuck in. Thursday I went to a doctor and she said I have some sort of pharyngitis, pre scribed me some amoxicillin and asked if I have post nasal drip, not that I know of.... But I have been following the directions and still now it is friday woke up pain in my throat on my right side only and I havent any real food since sunday... Am I not giving the amoxicillin enough time, if not if my throat continues to be in pain what s next?

doctor1 MD

Dear Sir or Madam,
A few months ago, when ejaculating I felt the pain. spem went to a small gel particles which are transparent and orange. After a few days it stopped. Now once again emerged.
Perhaps it is important to say that I had a sore throat and I therefore antibiotics.
With no sign of urgency.
Thank you in advance.

doctor1 MD

Hi,

I have a question about my Daughter.She is 28 years old,has discoid lupus,and the only meds she is on is Prozac for her depression and anxiety disorder.She is 5'5" and weighs about 160.She has been complaining of getting a sore throat after eating and when she wakes in the morning.It doesn't stay sore,it disappears a short time after waking and after eating,and there is no particular food that causes this...it happens no matter what she eats.This has been happening for a few days now,what would cause this ?

doctor1 MD

For the past 3 weeks I have had a very persistent sore throat which at times has made it very difficult to swallow. Lemsips and lozengers ease and alcohol makes it worse. Sleeping can be disturbed due to being painful to swallow. The symptoms seem...

doctor1 MD

I was treated for strep about a month ago. Still have lingering cough . Not bad, but still there. Could this be due to post nasal drip?

doctor1 MD

Temperature 103.1 Very bad sore throat Difficulty swallowing Discolored sputum Chills